Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 110, NWS Raleigh, NC

August 14, 2005Anson County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Aug 14, 2005, 2:49 PM EDT for Anson County, North Carolina. It was in force for 29 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 14, 2005, 2:49 PM EDT (18:49 UTC)
Expired
Aug 14, 2005, 3:18 PM EDT
In force
29 min
Issued by
NWS Raleigh, NC
Area
Counties, with a storm outline in the text

County Anson County, NC

The radar

The Columbia radar (KCAE), 150 km from the middle of the area, began a volume at 18:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 14, 3:00 PM EDTTSTM WND DMGAnsonville, NCTREES BLOWN DOWN ALONG ROUTE 1628 AS REPORTED BY COUNTY HIGHWAY DEPARTMENT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1595 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1595 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
951 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
5 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 141849
SVRRAH
NCC007-141930-
/O.NEW.KRAH.SV.W.0110.050814T1849Z-050814T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
249 PM EDT SUN AUG 14 2005

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANSON COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 330 PM EDT

* AT 246 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER POLKTON...OR ABOUT 5 MILES NORTHWEST OF 
  WADESBORO. MOVEMENT WAS NEARLY STATIONARY. WINDS IN EXCESS OF 58   
  MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  POLKTON...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

LAT...LON 3514 8011 3504 8029 3481 8017 3494 7991

$$

DJF
2 follow-up statements
000 
WWUS52 KRAH 141905
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
305 PM EDT SUN AUG 14 2005

NCC007-141930-
/O.CON.KRAH.SV.W.0110.000000T0000Z-050814T1930Z/
ANSON NC-
305 PM EDT SUN AUG 14 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR ANSON COUNTY...

AT 304 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 58 MPH.  THIS STORM WAS LOCATED NEAR ANSONVILLE...OR ABOUT
6 MILES NORTHWEST OF WADESBORO...MOVING NORTH AT 5 MPH.

THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF ANSON COUNTY.  FREQUENT LIGHTNING WAS ALSO OCCURRING WITH THE 
STORM.

VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING ONE INCH DURING THE
NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH
CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS...
CREEKS...STEAMS AND SOME ROADS CAN BE EXPECTED.

LAT...LON 3514 8011 3504 8029 3481 8017 3494 7991

$$

DJF
000 
WWUS52 KRAH 141918
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
318 PM EDT SUN AUG 14 2005

NCC007-141926-
/O.CAN.KRAH.SV.W.0110.000000T0000Z-050814T1930Z/
ANSON NC-
318 PM EDT SUN AUG 14 2005

...THE SEVERE THUNDERSTORM WARNING FOR ANSON COUNTY IS CANCELLED...

AT 318 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THAT 
THUNDERSTORMS OVER ANSON COUNTY HAD DIMINISHED BELOW SEVERE LEVELS.  
AS A RESULT...THE SEVERE THUNDERSTORM WARNING FOR ANSON COUNTY HAS 
BEEN CANCELLED.  HOWEVER...SHOWERS AND ISOLATED THUNDERSTORMS 
CONTINUED...SOME PRODUCING LOCALLY HEAVY RAIN.  BE ALERT FOR PONDING 
OF WATER IN LOW LYING AND POOR DRAINAGE AREAS...AND IF A STORM
MOVES NEARBY OR OVERHEAD...MOVE INDOORS OR REMAIN INDOORS TO HELP 
AVOID THE DANGERS OF LIGHTNING.

STAY TUNED TO THIS STATION FOR THE LATEST WEATHER INFORMATION.

LAT...LON 3514 8011 3504 8029 3481 8017 3494 7991

$$

DJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 2:25 PM EDT, 24 minutes earlier.

Area forecast discussion, Aug 14, 2:25 PM EDT, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
225 PM EDT SUN AUG 14 2005

.SHORT TERM (TONIGHT THROUGH WEDNESDAY)...

THROUGH TONIGHT: CONVECTION BROKE OUT BEFORE NOON OVER THE SOUTHEAST
PIEDMONT COUNTIES WHERE MOISTURE CONVERGENCE HAS PERSISTED. THIS
ACTIVITY ISNT SHOWING MUCH MOVEMENT & COULD DROP POCKETS OF AN INCH
OR TWO OF RAIN IN AN HOUR. EXPECT THE BEST COVERAGE OVER THE NEXT
SEVERAL HOURS TO EXTEND FROM THIS AREA TO THE NORTHEAST TOWARD THE
BURLINGTON & TRIANGLE AREA & WILL CARRY THE HIGHEST POPS HERE WITH
LESSER CHANCE POPS ELSEWHERE THROUGH EARLY EVENING. CONVECTION
SHOULD DIE OFF QUICKLY AFTER SUNSET WITH LOSS OF HEATING IN THE
ABSENCE OF SIGNIFICANT FORCING MECHANISMS... ALTHOUGH THE WEAK
PERTURBATION TRACKING UP EASTERN NC TONIGHT COULD SPAWN AN ISOLATED
SHOWER THERE. LOWS SHOULD BE SIMILAR TO THOSE LAST NIGHT... 71-75.
WILL INCLUDE MENTION OF FOG... PARTICULARLY IN THE EAST AND
SOUTHEAST PORTION OF THE CWA WHERE IT HAS BEEN A DAILY OCCURRENCE.

MON: SURFACE TROUGH LINGERS OVER CENTRAL NC ALTHOUGH THE MOST
SUBSTANTIAL FORCING IS LIKELY TO BE WELL TO OUR NORTHWEST ALONG AND
AHEAD OF THE SYNOPTIC FRONT AND WHERE UPPER DIVERGENCE WILL BE
MAXIMIZED IN THE RIGHT JET ENTRANCE REGION. MID LEVEL LAPSE RATES
INCREASE TO AROUND 6-6.25 C/KM & WITH PW VALUES APPROACHING 2 INCHES
AND WEAK CONVERGENCE ALONG THE TROUGH... SO SEE NO REASON WHY WE
WONT AGAIN SEE SCATTERED AFTERNOON THROUGH EARLY EVENING STORMS
DESPITE THE LACK OF ANY VORTICITY ADVECTION. WILL CARRY 30-40% POPS
& HIGHS 91-95. HEAT INDEX VALUES SHOULD REACH 100-104 AND WILL ISSUE
YET ANOTHER SPS TO ALERT FOLKS ABOUT THE CONTINUED HOT AND HUMID
WEATHER... ALTHOUGH NAM FORECAST SOUNDINGS DO BRING DEWPOINTS DOWN
INTO THE 60S OVER THE PIEDMONT WHICH WOULD HOLD DOWN THE HEAT INDEX
A BIT. IF THIS LOW LEVEL DRYING COMES TO PASS... WITH PROGGED LOW
LEVEL LAPSE RATES OF 8.0-12.0+ IN A FAIRLY DEEP LAYER... WILL NEED
TO WATCH OUT FOR ISOLATED DOWNBURSTS.

TUE-WED: LOW LEVEL THETA-E MAX REMAINS STRETCHED ACROSS CENTRAL NC
MON NIGHT & WITH THE POSSIBILITY OF SOME MCS ACTIVITY OVERNIGHT NEAR
THE FRONT IN KY THAT CORFIDI VECTORS SUGGEST COULD WORK INTO NC...
WILL LEAVE THE EXISTING LOW SHOWER RISKS MON NIGHT. NAM SHOWS
INSTABILITY PARAMETERS REMAINING MUCH THE SAME TUE WITH MLLR VALUES
OF 5.5-5.8 AND AN LI OF -3 TO -5... WITH PRECIPITABLE WATERS
CONTINUING ABOVE NORMAL. WITH THE SURFACE FRONT JUST TO OUR NORTH
AND SOME INTERPLAY WITH THE UPPER JETS RIGHT ENTRANCE REGION
POSSIBLE... WILL STICK WITH GOOD CHANCE POPS WITH HIGHER VALUES
NORTH. THE STORY REMAINS THE SAME WED WITH 850 MB MOISTURE
CONVERGENCE MAXIMIZED ACROSS THE NORTH... & WILL KEEP HIGH CHANCE
POPS. INCREASED CLOUDS AND PRECIP SHOULD CUT BACK TEMPS TO NEAR
NORMAL.
&&

.LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)...

MODELS HOLD THE SURFACE FRONT EAST TO WEST ACROSS THE REGION WED
NIGHT AND THU AS THE UPPER TROUGH HEADS OFF THE EASTERN CANADIAN
COAST. WHILE THE GFS HAS TRIED TO NOSE A HIGH PRESSURE AREA
SOUTHWARD INTO THE PIEDMONT & KEEP NORTHERN SECTIONS DRIER THAN THE
SOUTH... ANY MODEL SEMBLANCE OF FRONTAL PASSAGE IN NC THIS TIME OF
YEAR SHOULD BE LOOKED AT WITH SKEPTICISM. THUS HAVE RETAINED CHANCE
AFTERNOON/EVENING POPS AREAWIDE THU WITH HIGHER NUMBERS SOUTH ALONG
THE BL CONVERGENCE ZONE. MID LEVEL FLOW FLATTENS OVER THE
MIDATLANTIC REGION THU INTO THE WEEKEND... WITH GENERAL MODEL
AGREEMENT ON BUILDING HEIGHTS ALOFT OVER THE SOUTHEAST AND DEEP
SOUTH STATES. AS THE DYING FRONT DISSIPATES... IT APPEARS THAT WELL
RETURN TO A SOUPY PATTERN WITH PIEDMONT TROUGHING AT THE SURFACE &
BOTH THICKNESSES AND PW A BIT ABOVE NORMAL INTO THE WEEKEND... AS A
LARGE MID LEVEL VORTEX DIGS OVER SOUTH CENTRAL CANADA. CONFIDENCE IS
NOT HIGH REGARDING THE SPECIFICS OF PRECIP TIMING FRI-SUN & EVEN THE
LIKELY LOCATION OF CONVECTIVE INITIATION IS UNCERTAIN WITH BAGGY
FEATURES AND A WEAK WIND PROFILE. WILL CONTINUE TO CARRY CHANCE RAIN
PROBABILITIES EACH AFTERNOON AND EVENING... AND TEMPS ABOUT A
CATEGORY ABOVE NORMAL.

&&

.AVIATION...

MSAS INDICATED AXIS OF CONVERGENCE AND INSTABILITY OVER THE WESTERN
PIEDMONT...AND JUST EAST OF KINT...WHERE SCATTERED SHOWERS AND
THUNDERSTORMS DEVELOPED EARLY THIS AFTERNOON.  FOR THE
AFTERNOON...BEST CHANCES ANY SHOWERS OR THUNDERSTORMS WILL BE ALONG
AND EAST OF THE AXIS OF CONVERGENCE...PARTICULARLY AT KFAY WHERE
GRADUAL DEVELOPMENT TO THE EAST SHOULD RESULT IN AT LEAST A BRIEF
SHOWER OR STORM.  LEFT VCSH OR TEMPO FOR SHOWERS OUT OF KINT GIVEN
THE PRONOUNCED SURFACE DIVERGENCE AND RELATIVE STABILITY JUST TO THE
WEST OF THAT SITE.

EXPECT THE DIURNAL TREND OF DIMINISHING LATE AFTERNOON AND EVENING
SHOWERS TO CONTINUE...AND ATTENTION THEN TURNS TO THE POTENTIAL FOR
FOG AND/OR STRATUS OVERNIGHT.  VIRTUALLY NO CHANGE IN AIR MASS SO
GENERALLY FORECAST PERSISTENCE FOR THE TAFS...FOCUSING LOWER
VISIBILITIES AND IFR/LIFR CEILINGS AT KFAY AND KRWI WHERE BOTH THE
GFS AND THE NAM SUGGEST THE HIGHEST BOUNDARY LAYER MOISTURE WILL BE
CONCENTRATED.  LIGHT LOW-LEVEL WINDS...SURFACE THROUGH 925MB...
GENERALLY SOUTHWEST OVERNIGHT ON BOTH MODELS AND AS SUCH EXPECT THE
HIGHEST LIKELIHOOD FOR ANY STRATUS DEVELOPING OR ADVECTING TO BE
NEAR KFAY...AND AS USUAL AROUND KRWI.  WITH HIGHER BOUNDARY LAYER
MOISTURE TOWARD THE SANDHILLS AND COASTAL PLAIN IN THE MORNING
THROUGH 18Z...ANTICIPATE MORE RAPID DEVELOPMENT OF DIURNAL CU THERE
AS WELL PRIOR TO THE END OF THE TAF PERIOD.
&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HARTFIELD
LONG TERM...HARTFIELD
AVIATION...DJF
Hazardous weather outlook, Aug 14, 5:35 AM EDT, 9 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
535 AM EDT SUN AUG 14 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-150945-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
535 AM EDT SUN AUG 14 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NORTH
CAROLINA.

.DAY ONE...TODAY AND TONIGHT

HEAT INDICES WILL CLIMB BETWEEN 100 AND 105 DEGRESS THIS
AFTERNOON. SCATTERED THUNDERSTORMS WILL BE APT TO PRODUCE
DANGEROUS CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY RAINFALL
FROM SLOW MOVERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS...MAINLY IN THE AFTERNOON AND EARLY EVENING... WILL POSE A
DAILY THREAT OF LIGHTNING AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 14, 11:24 AM EDT, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
1124 AM EDT SUN AUG 14 2005

NCZ007>011-021>028-038>043-073>078-083>086-088-089-142030-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-
WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-
ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
INCLUDING THE CITIES OF...ROXBORO...OXFORD...HENDERSON...
WARRENTON...ROANOKE RAPIDS...WINSTON-SALEM...GREENSBORO...
HIGH POINT...BURLINGTON...CHAPEL HILL...DURHAM...LOUISBURG...
NASHVILLE...ROCKY MOUNT...LEXINGTON...ASHEBORO...PITTSBORO...
RALEIGH...SMITHFIELD...WILSON...ALBEMARLE...TROY...
SOUTHERN PINES...SANFORD...LILLINGTON...GOLDSBORO...WADESBORO...
ROCKINGHAM...LAURINBURG...RAEFORD...FAYETTEVILLE...CLINTON
1124 AM EDT SUN AUG 14 2005

...ANOTHER HOT AND HUMID DAY FOR CENTRAL NORTH CAROLINA...

ONCE AGAIN TODAY HIGH TEMPERATURES ARE EXPECTED TO RANGE BETWEEN
90 AND 95. THESE TEMPERATURES REMAIN ABOUT SEVEN DEGREES ABOVE
NORMAL FOR THIS TIME OF YEAR. WHEN COMBINED WITH THE HIGH HUMIDITY
THE TEMPERATURE WILL FEEL LIKE 100 TO 105 DEGREES.

HEAT INDEX VALUES OF 100 TO 105 DEGREES CAN POSE A HEALTH RISK TO THE
ELDERLY...CHILDREN...AND ANYONE WORKING OR EXERCISING OUTDOORS. HEAT
CRAMPS...HEAT EXHAUSTION...AND DEHYDRATION ARE ALL POSSIBLE...IF
PROPER PRECAUTIONS ARE NOT TAKEN. BE SURE TO LIMIT YOUR TIME
OUTDOORS TODAY. IF YOU MUST WORK OUTSIDE...TAKE FREQUENT BREAKS
IN SHADE OR AIR CONDITIONING. DRINK PLENTY OF WATER TO STAY
HYDRATED. REMEMBER PETS AND ANIMALS THAT MAY BE OUTDOORS AS WELL.

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.